Alert archive / Oregon / Gale Watches in 2021

Gale Watch 33, NWS Medford, OR

November 17, 2021

NWS Medford, OR issued this gale watch at Nov 17, 2021, 2:03 AM PST. It took effect at Nov 18, 2021, 10:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 17, 2021, 2:03 AM PST (10:03 UTC)
In effect from
Nov 18, 2021, 10:00 AM PST
Expired
Nov 17, 2021, 2:32 PM PST
In force
Issued by
NWS Medford, OR

The text

As transmitted.

289 
WHUS76 KMFR 171003
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
203 AM PST Wed Nov 17 2021

PZZ376-180045-
/O.CON.KMFR.SE.W.0076.000000T0000Z-211117T2100Z/
/O.CON.KMFR.SC.Y.0117.000000T0000Z-211117T2100Z/
/O.NEW.KMFR.GL.A.0033.211118T1800Z-211119T0600Z/
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
203 AM PST Wed Nov 17 2021

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 1 PM PST THIS
AFTERNOON...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST THIS
AFTERNOON...
...GALE WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY
EVENING...

* WHAT...For the Hazardous Seas Warning, very steep and hazardous
  seas 7 to 12 ft at 12 seconds. For the Small Craft Advisory,
  north winds 20 to 30 kt with gusts up to 35 kt and seas 7 to 12
  ft at 12 seconds. For the Gale Watch, south winds 25 to 30 kt
  with gusts up to 45 kt and seas 8 to 11 ft at 13 seconds 
  possible.

* WHERE...For the Hazardous Seas Warning, beyond 20 nm from shore.
  Elsewhere, Small Craft Conditions are expected. For the Gale
  Watch, between 10 and 50 nm from shore north of Gold Beach. 

* WHEN...For the Hazardous Seas Warning, until 1 PM PST this 
  afternoon. For the Gale Watch, from Thursday morning through 
  Thursday evening.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are possible.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid strong winds and
very steep seas. Remain in port, seek safe harbor, alter course,
and/or secure the vessel for severe conditions.

&&

$$

PZZ370-180045-
/O.CON.KMFR.SC.Y.0118.000000T0000Z-211117T2100Z/
/O.NEW.KMFR.GL.A.0033.211118T1800Z-211119T0600Z/
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
203 AM PST Wed Nov 17 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST THIS
AFTERNOON...
...GALE WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY
EVENING...

* WHAT...For the Small Craft Advisory, northeast winds 15 to 25 
  kt with gusts up to 30 kt and seas 7 to 11 ft at 12 seconds. 
  For the Gale Watch, south winds 25 to 35 kt with gusts up to 
  50 kt and seas 8 to 13 ft at 13 seconds possible.

* WHERE...For the Small Craft Advisory, mainly south of Coos Bay.
  For the Gale Watch, all but the southwest part of the zone south
  of Coos Bay and beyond 50 nm from shore. 

* WHEN...For the Small Craft Advisory, until 1 PM PST this 
  afternoon. For the Gale Watch, from Thursday morning through 
  Thursday evening.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are possible.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid strong winds and
very steep seas. Remain in port, seek safe harbor, alter course,
and/or secure the vessel for severe conditions.

&&

$$

PZZ350-356-180045-
/O.NEW.KMFR.GL.A.0033.211118T1800Z-211119T0600Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
203 AM PST Wed Nov 17 2021

...GALE WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY
EVENING...

* WHAT...South winds 25 to 35 kt with gusts up to 50 kt and seas 
  6 to 11 ft at 13 seconds possible.

* WHERE...Beyond 5 nm, from shore north of Port Orford and beyond
  8 nm from Port Orford south to Gold Beach.

* WHEN...From Thursday morning through Thursday evening.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are possible.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid strong winds and
very steep seas. Remain in port, seek safe harbor, alter course,
and/or secure the vessel for severe conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
1 follow-up statement
178 
WHUS76 KMFR 172232
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
232 PM PST Wed Nov 17 2021

PZZ350-356-376-181145-
/O.UPG.KMFR.GL.A.0033.211118T1800Z-211119T0600Z/
/O.NEW.KMFR.SC.Y.0119.211118T1800Z-211119T0600Z/
/O.NEW.KMFR.GL.W.0042.211118T1800Z-211119T0600Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
232 PM PST Wed Nov 17 2021

...GALE WARNING IN EFFECT FROM 10 AM TO 10 PM PST THURSDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM TO 10 PM PST
THURSDAY...

* WHAT...For the Gale Warning, south winds 25 to 35 kt with gusts
  up to 45 kt and seas 6 to 11 ft at 8 seconds expected. For the
  Small Craft Advisory, south winds 20 to 30 kt with occasional
  gusts to 35 kt and seas 6 to 11 ft at 8 seconds expected.

* WHERE...Beyond 4 NM of shore.

* WHEN...From 10 AM to 10 PM PST Thursday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

PZZ370-181145-
/O.UPG.KMFR.GL.A.0033.211118T1800Z-211119T0600Z/
/O.NEW.KMFR.GL.W.0042.211118T1800Z-211119T0600Z/
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
232 PM PST Wed Nov 17 2021

...GALE WARNING IN EFFECT FROM 10 AM TO 10 PM PST THURSDAY...

* WHAT...South winds 25 to 35 kt with gusts up to 45 kt and seas 
  9 to 14 ft at 13 seconds expected.

* WHERE...All areas.

* WHEN...From 10 AM to 10 PM PST Thursday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this gale watch went out at Nov 16, 8:59 PM PST, 5 hours 4 minutes earlier.

Area forecast discussion, Nov 16, 8:59 PM PST, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Medford OR
859 PM PST Tue Nov 16 2021

.UPDATE...Large reductions in sky cover.

&&

.DISCUSSION...The ridge has dried out the upper levels of the
troposphere more than expected and cloud cover is limited to just
some passing cirrus clouds. Except that is, along the Umpqua
divide, where stratus is banked up and is likely to remain there
for much if not most of the night, despite this overnight period
having dry east winds at ridge level.

Also added frost wording to the forecast to align with the frost
advisory and freeze watch, which remains in effect for tonight for
central Douglas County.

The ridge axis will break to the east of the Medford forecast
area Wednesday evening, as the jet-level flow turns southwesterly
supporting an approcahing low, which settles into the divergent
zone of the jet. This system will occlude overland, so we will
observe a warm front break down along the Cascades Thursday night,
bringing snow levels above 7000+ feet. While rain is likely with
this front, unless you live in the south coast range amounts will
be rather light; on the order of 0.01" to 0.1" for most west side
valley locations. Winds will be the main concern wil this front,
as the southerly winds in the warm sector will bring moderately
gusty winds to ridges, the Shasta Valley, and east of the
Cascades. The southern end of the Rogue Valley could get windy at
times too, but by the time the low level winds turn southeasterly,
the N/S pressure gradient will have already peaked.

The cold front lags further behind the warm front than is
typically observed here (at least by this forecaster's
observations), and seems like a probable cause as to why the rain
amounts are so limited (occlusion happens roughly Friday evening
in eastern Oregon, though by then most of the energy in the system
has been spent). The effects from the cold front, which moves
onshore later Thursday night, will be fairly limited as its main
effect will be to bring snow levels back down to around 6500 ft.
Its presence will maintain showers, which could add to rain
totals, but they will be fairly scattered. The instability is more
likely to produce clouds along the mid-sloped and ridges, leading
to light and moderate drizzle. This will likely need to be added
to the forecast, but will look to see if rain amounts need to be
expanded first.

&&

.AVIATION...17/06Z TAFs.. Some stratus have begun to build in the
Umpqua valley late this evening and that should continue into
tonight.  Meanwhile, statistical guidance is showing IFR/LIFR fog
forming again in the Umpqua Basin, including at Roseburg, with
patchy fog a possibility in portions of the Rogue Valley. Given the
dewpoints observed today, the air is much drier within and above the
Rogue valleay than the Umpqua valley.  Therefore, we have moderate
to high confidence fog will form in the Umpqua valley tonight with
little to nothing in the Rogue valley and MFR.

ESE winds just off the surface of around 20-25kt at Medford will
likely be enough to prevent fog formation. This should also result
in low-level wind speed shear 1500 to 2000 feet above ground level
Wednesday morning.

East of the Cascades, VFR conditions are expected
through the TAF period. A dry air mass moving into the area should
be enough to prevent low clouds and fog from forming.

-Spilde/Smith

&&

.MARINE...Updated 820 PM PST Tuesday 16 November 2021...A thermal
trough will bring increasing north winds and higher seas,
especially south of Cape Blanco into tonight, before gradually
diminishing Wednesday. Wind gusts could approach gale force at times
south of Gold Beach. Winds and seas remain hazardous to small craft
elsewhere through this evening, but should ease below those levels
north of Cape Arago and within 10 nm from shore.

All areas should have a break late Wednesday afternoon through
Wednesday night, then another strong frontal system will bring the
risk of gales and very steep hazardous seas to much of the area
Thursday and Thursday night before moving onshore Friday.
-Sven/Smith

&&

.PREV DISCUSSION... /Issued 200 PM PST Tue Nov 16 2021/

LONG TERM...Friday 19 Nov through Tuesday 23 Nov 2021...We're
not looking at anything overly wet during the extended period and
temperatures are likely to be near or slightly above where they
should be this time of year. Normal highs are in the low to mid
50s west of the Cascades and in the mid to upper 40s over the east
side.

The tail end of Thursday night's system will move through Friday
with the surface cold front pushing east of the Cascades Friday
morning and the upper trough swinging through in the afternoon. Some
showers will continue Friday into Friday evening, primarily focused
along and west of the Cascades, though showers cannot be ruled out
just about anywhere. Snow levels remain pretty high, up above 6500
feet, lowering to around 5000 feet by Saturday morning as
precipitation ends.

Despite the expected passage of another upper trough on Saturday,
the air mass will be drying out substantially as low-level offshore
flow becomes established and continues through the weekend. Upper
ridging will nose into the area during this time frame with a
surface high offshore and a thermal trough developing along the
coast. We'll have to pay attention to how much low-level moisture
there is in this type of pattern as well as the strength of the
offshore flow. These factors will have an impact on how much/little
low clouds and fog play a part in forecast high/low temperatures.
But, we won't have any precipitation to worry about. It'll be dry.

The flow aloft will be mostly zonal early next week. This will allow
the next disturbance to move in with the next chance of rain either
Monday or Tuesday. Right now, timing appears to be playing a large
role in the differences in the guidance at this range with PoPs
spread out over a longer time range. When this system does finally
arrive, it'll likely be weak and move through fairly quickly due to
the fast zonal flow. Right now, however, due to the timing issues,
we have slight chances of rain for both Monday and Tuesday, largely
from the Cascades westward. -Spilde

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Frost Advisory from 1 AM to 8 AM PST Wednesday for ORZ023.
     Freeze Warning from 1 AM to 8 AM PST Wednesday for ORZ023.

CA...None.

Pacific Coastal Waters...
     Small Craft Advisory until 10 PM PST this evening for
     PZZ350-356.
     Small Craft Advisory until 1 PM PST Wednesday for PZZ370-376.
     Hazardous Seas Warning until 1 PM PST Wednesday for PZZ376.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 17, 2:00 PM PSTWind AdvisoryMFRKlamath, Lake41 hr
Nov 17, 2:32 PM PSTGale WarningMFR31 hr
Nov 17, 2:32 PM PSTSmall Craft AdvisoryMFR12 hr
Nov 17, 2:41 PM PSTHazardous Seas WarningMFR3 days

Nearby

Gale Watches in Oregon, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.